Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 177, NWS Grand Forks, ND

September 12, 20184 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 12, 2018, 12:45 PM CDT for 4 counties in Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2018, 12:45 PM CDT (17:45 UTC)
Expired
Sep 12, 2018, 1:16 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS53 KFGF 121745
SVRFGF
MNC029-087-107-119-121830-
/O.NEW.KFGF.SV.W.0177.180912T1745Z-180912T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1245 PM CDT WED SEP 12 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Norman County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Northern Mahnomen County in northwestern Minnesota...
  West central Clearwater County in northwestern Minnesota...

* Until 130 PM CDT.

* At 1245 PM CDT, a severe thunderstorm was located near Twin Valley,
  or 33 miles northeast of Fargo, moving northeast at 55 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Twin Valley around 1250 PM CDT.
  Gary around 1255 PM CDT.
  Waukon and Faith around 100 PM CDT.
  Ranum and Mahnomen around 105 PM CDT.
  Bejou around 110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4715 9635 4715 9644 4729 9657 4772 9560
      4741 9537
TIME...MOT...LOC 1745Z 239DEG 49KT 4726 9639 

HAIL...1.25IN
WIND...<50MPH
 
$$

NC
2 follow-up statements
354 
WWUS53 KFGF 121805
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
105 PM CDT WED SEP 12 2018

MNC029-087-107-119-121830-
/O.CON.KFGF.SV.W.0177.000000T0000Z-180912T1830Z/
Norman MN-Polk MN-Mahnomen MN-Clearwater MN-
105 PM CDT WED SEP 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EAST CENTRAL NORMAN...SOUTHEASTERN POLK...NORTHERN MAHNOMEN AND
WEST CENTRAL CLEARWATER COUNTIES...

At 105 PM CDT, a severe thunderstorm was located near Bejou, or 41
miles north of Detroit Lakes, moving northeast at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Winger around 115 PM CDT.
  Lengby, Fosston and Island Lake in Mahnomen County around 125 PM 
  CDT.
  Ebro around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4720 9617 4738 9632 4772 9560 4741 9537
TIME...MOT...LOC 1805Z 239DEG 49KT 4740 9604 

HAIL...1.00IN
WIND...<50MPH
 
$$

NC
406 
WWUS53 KFGF 121816
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
116 PM CDT WED SEP 12 2018

MNC029-087-107-119-121826-
/O.CAN.KFGF.SV.W.0177.000000T0000Z-180912T1830Z/
Norman MN-Polk MN-Mahnomen MN-Clearwater MN-
116 PM CDT WED SEP 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NORMAN...
SOUTHEASTERN POLK...NORTHERN MAHNOMEN AND WEST CENTRAL CLEARWATER
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4720 9617 4738 9632 4772 9560 4741 9537
TIME...MOT...LOC 1815Z 239DEG 49KT 4748 9584 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 10:20 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 12, 10:20 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1020 AM CDT Wed Sep 12 2018

.UPDATE...
Issued at 1019 AM CDT Wed Sep 12 2018

Intervals of scattered showers and brief thunderstorms will continue
through the rest of this morning as a small wave moving across
eastern ND interacts with low-mid level warm air advection. There is
expected to be another wave of activity from the central Red River
Valley northward early to mid afternoon as a warm front moves to the
north across CWA. The warm front is expected to make it as far north
as from Valley City through Grand Forks to around the Red Lakes area
by late afternoon. South of the warm front, gusty winds will develop
as they turn from NE to more of a SE to S direction. The southern
Red River Valley could see gusts close to 30 mph during early-mid
afternoon. Temperatures will also rebound into the mid 80s here,
whereas locations north of the warm front will remain in the 60s.
Still forecasting thunderstorms to develop north of the Devils
Lake Basin early this evening capable of producing hail. This
activity will quickly move into Canada as the night progresses
however.

&&

.SHORT TERM...(Today and tonight)
Issued at 308 AM CDT Wed Sep 12 2018

The primary forecast challenges in the short term period will be
timing and placement of convection as a warm front lifts northward
thorugh the CWA today.

A surface boundary along a Pierre, SD to Alexandria, MN line will
develop into a warm front and lift northward through the day
today. By 21Z, the frontal boundary will be roughly along the
Highway 200 corridor and continue into Manitoba this evening. As
the boundary lifts northward, strong H850 advection will increase
this afternoon while H700 temps rise to 10 to 12 C across the
southern two-thirds of the CWA. This increasing cap, strongly
indicated by the NAM CIN field with a 100 to 300 J/KG band of
convective inhibition along and south of the frontal boundary,
will inhibit convective development through the late aftn. A
strengthening LLJ will extend into eastern ND late this aftn into
the evening, with nose of jet over northeast quadrant of ND this
evening. With the capped environment over much of area,
convective development should primarily be north of the Highway 2
corridor and lift into MB and north central ND in the late aftn
into early evening as LLJ energy lifts into the cooler H700 temp
band across s cntrl MN into n cntrl ND. This should keep the
PRIMARY THREAT OF HAIL GREATER THAN ONE INCH IN SIZE along and
north of the international border, sagging a bit further south in
my northwestern zones, as MUCAPE values of 1500 to 2000 J/KG are
realized with 35 to 45 kts of bulk shear. However, a few isolated
storms may develop north of the frontal boundary in the late
afternoon if able to overcome the capping environment. Severe
threat will decrease after midnight as boundary moves north and
west of CWA, with moderate rain showers and storms continuing in
the northwest and far north throughout the remainder of the night.

.LONG TERM...(Thursday through Tuesday)
Issued at 308 AM CDT Wed Sep 12 2018

Active pattern continues for most of the period with southwesterly
flow aloft. Models are in pretty decent agreement with the surface
trough axis and cold front pushing into the central CWA by mid-day
Thursday and then into the eastern counties by Thursday evening.
There will be some 1000-1500 J/kg of CAPE near the front
along with deep layer bulk shear values approaching 45-50 kts in
northwestern MN. However, there is a fair amount of CIN and it seems
that the better chances will be later Thursday night as the jet
kicks in, by which point the best instability will be east of our
area. The boundary will stall out in our southeastern CWA for
Friday, then lift back north on Saturday, although there are
variations on exact location. The CWA will be a tale of two temp
regimes with 60s and low 70s behind the front and upper 70s to 80s
ahead of it. Models start to diverge significantly on surface
features for Sunday and Monday, but most runs have cooler and drier
high pressure for Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 620 AM CDT Wed Sep 12 2018

Early morning IFR cigs at BJI should scour out aft sunrise while
remainder of area remains VFR through TAF period...although DVL
does have pockets of 1500 ft cigs around the area. Primary
aviation impact today will be wind shifts from the northeast to
the south as a warm front lifts up through eastern ND and
northwest MN this afternoon. Storms will develop ahead of front
late this afternoon but should remain north of all sites...storms
could be vcnty of DVL in the early evening but will migrate north
and west of the aerodrome through the evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...CJ
SHORT TERM...Speicher
LONG TERM...JR
AVIATION...Speicher
Hazardous weather outlook, Sep 12, 4:53 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
453 AM CDT Wed Sep 12 2018

MNZ001-004-005-007-008-NDZ006>008-014>016-024-026-027-054-131000-
West Polk-Kittson-Roseau-West Marshall-East Marshall-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
453 AM CDT Wed Sep 12 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will develop ahead of a warm front late this
afternoon into the early evening. Storms are expected to develop
north of a Warroad-Grand Forks-Carrington line as a warm front
lifts northward through the valley. The strongest storms, some
capable of producing hail up to one and one-half inch in diameter,
will most likely be along and north of the international border
and west of Devils Lake.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periods of showers and thunderstorms throughout the
forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

MNZ002-003-006-009-013>017-022>024-027>032-040-NDZ028>030-038-039-
049-052-053-131000-
Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
453 AM CDT Wed Sep 12 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated storms are possible through the day. Storms are expected
to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periods of showers and thunderstorms throughout the
forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Speicher

In the hours before

Local storm report, Sep 12, 10:51 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 AM CDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             7 W FORDVILLE           48.22N 97.95W
09/11/2018  E0.75 INCH       Walsh              ND   PUBLIC

0545 PM     HAIL             4 NNE FORDVILLE         48.27N 97.76W
09/11/2018  E1.00 INCH       Walsh              ND   PUBLIC

            GUSTY WINDS AND HEAVY RAINS ACCOMPANIED THE HAIL.

0550 PM     HAIL             3 S PISEK               48.27N 97.71W
09/11/2018  E0.88 INCH       Walsh              ND   PUBLIC

            THE HAIL NEARLY COVERED THE GROUND, AND LASTED 5 MINUTES.

0555 PM     HAIL             4 SE PISEK              48.27N 97.65W
09/11/2018  E1.25 INCH       Walsh              ND   PUBLIC

0605 PM     HAIL             8 W MINTO               48.29N 97.55W
09/11/2018  E0.88 INCH       Walsh              ND   PUBLIC

0629 PM     TSTM WND DMG     MINTO                   48.29N 97.37W
09/11/2018                   WALSH              ND   PUBLIC

            A FEW LARGE 4 TO 6 INCH BRANCHES BROKEN DOWN. NEARBY
            PERSONAL WEATHER STATION REPORTED SUSTAINED WINDS OF 44
            MPH AND PEAK WINDS OF 55 MPH.

0630 PM     HAIL             2 ENE MINTO             48.30N 97.33W
09/11/2018  E1.00 INCH       Walsh              ND   PUBLIC

0640 PM     HAIL             5 NNW RADIUM            48.30N 96.65W
09/11/2018  E1.00 INCH       Marshall           MN   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL ALOMG WITH VERY HEAVY
            RAINS AND STRONG WINDS.

0715 PM     HAIL             KARLSTAD                48.58N 96.52W
09/11/2018  E1.25 INCH       KITTSON            MN   TRAINED SPOTTER

            MAINLY DIME TO NICKEL SIZED HAIL WITH A FEW LARGER THAN A
            QUARTER.

&&

GGUST
Special weather statement, Sep 12, 12:27 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1227 PM CDT WED SEP 12 2018

MNZ002-003-015-022-121815-
Clay MN-Mahnomen MN-Norman MN-East Polk MN-
1227 PM CDT WED SEP 12 2018

...SPECIAL WEATHER STATEMENT...

At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Borup, or 25 miles northeast of Fargo, moving northeast at 50 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Borup around 1230 PM CDT.
  Ada around 1235 PM CDT.
  Twin Valley around 1245 PM CDT.
  Gary around 1250 PM CDT.
  Waukon and Faith around 1255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4704 9668 4720 9680 4763 9590 4734 9566
TIME...MOT...LOC 1727Z 239DEG 43KT 4720 9658

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:36 PM CDTSpecial Weather StatementFGFRoseau54 min
Sep 11, 8:26 PM CDTSpecial Weather StatementFGFLake of the Woods34 min
Sep 12, 12:27 PM CDTSpecial Weather StatementFGFMahnomen, Norman48 min
Sep 12, 1:11 PM CDTSpecial Weather StatementFGFClearwater64 min
Sep 12, 1:31 PM CDTSpecial Weather StatementFGFPennington44 min
Sep 12, 1:33 PM CDTSpecial Weather StatementFGFBeltrami27 min
Sep 12, 1:58 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater47 min
Sep 12, 2:18 PM CDTSpecial Weather StatementFGFClearwater57 min
Sep 12, 2:21 PM CDTSpecial Weather StatementFGFPennington39 min
Sep 12, 2:30 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Pennington, Roseau60 min
Sep 12, 2:50 PM CDTSevere Thunderstorm WarningFGFBeltrami42 min
Sep 12, 2:53 PM CDTSpecial Weather StatementFGFBeltrami67 min
Sep 12, 3:01 PM CDTSpecial Weather StatementFGFRoseau44 min
Sep 12, 3:31 PM CDTSpecial Weather StatementFGFLake of the Woods44 min
Sep 12, 3:35 PM CDTSpecial Weather StatementFGFLake of the Woods55 min
Sep 12, 3:51 PM CDTSpecial Weather StatementFGFLake of the Woods39 min
Sep 12, 4:15 PM CDTSpecial Weather StatementFGFLake of the Woods30 min
Sep 12, 4:30 PM CDTSevere Thunderstorm WarningFGFLake of the Woods33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.